Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 4, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jun 9, 2024, 4:53 AM EDT for Alger County, Michigan. It took effect at Jun 9, 2024, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2024, 4:53 AM EDT (08:53 UTC)
- In effect from
- Jun 9, 2024, 8:00 AM EDT
- Expired
- Jun 9, 2024, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482 WHUS43 KMQT 090853 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 453 AM EDT Sun Jun 9 2024 MIZ006-091700- /O.NEW.KMQT.BH.S.0004.240609T1200Z-240610T0200Z/ Alger- 453 AM EDT Sun Jun 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TDUD
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 4:51 AM EDT, 2 minutes earlier. Its key messages:
- Light rain showers are expected today with breezy north winds gusting up to 20-30 mph, especially over the eastern U.P.
- A Canadian high pressure brings dry weather and chilly temperatures Sunday night through Tuesday morning. Patchy frost is possible Sunday night.
- A warming trend with increasing rain and thunderstorm chances are expected mid to late next week.
Area forecast discussion, Jun 9, 4:51 AM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Marquette MI 451 AM EDT Sun Jun 9 2024 .KEY MESSAGES... - Light rain showers are expected today with breezy north winds gusting up to 20-30 mph, especially over the eastern U.P. - A Canadian high pressure brings dry weather and chilly temperatures Sunday night through Tuesday morning. Patchy frost is possible Sunday night. - A warming trend with increasing rain and thunderstorm chances are expected mid to late next week. && .SHORT TERM /TODAY/... Issued at 451 AM EDT Sun Jun 9 2024 A persistent low pressure system can still be seen rotating over Ontario on the latest water vapor imagery. This disturbance is responsible for scattered rain showers moving northwest to southeast across central-eastern portions of Upper Michigan on current radar mosaic. Meanwhile, ground-based obs are indicating a wind shift to the northwest as an associated cold front also pushes through Upper Michigan this morning. And, northerly winds will become breezy by this afternoon with gusts in the 20 to 30 mph range. This will keep temperatures well below normal today with highs only topping off in the upper 40s/low 50s (north) to upper 50s/low 60s (south). The outlier will be far southern Menominee County, which could climb into the mid 60s. With a saturated environment consistent in forecast soundings through mid-afternoon, expect the cloudy skies/rain showers to linger most of the day. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 332 PM EDT Sat Jun 8 2024 The extended forecast period begins with broad troughing extending from eastern Canada through the Great Lakes. This setup evolves into an omega shape by the start of the work week with positively tilted ridge over the Upper Mississippi Valley stuck between a trough over the Lower Great Lakes and another trough over Saskatchewan. As this pattern shifts east next week, the western trough passes over the UP later in the day Tuesday into Tuesday night. Meanwhile, another trough beginning to move towards the Pacific Northwest today propagates east along the Canadian Prairie Provinces to the Upper Great Lakes for mid to late next week, sending two shortwaves over the area. Hit and miss chances for showers continue the rest of the work week with broad troughing over the region. Chances for showers continue on Sunday as a cold front drops south of the UP. Cool north flow behind the front looks to keep temps below normal throughout the day in the 50s to mid 60s, warmest in south central Upper MI. That said, those along the eastern Lake Superior shores may never get out of the 40s all day. Northerly upslope flow with an uptick in moisture noted in the model soundings and PWATs increasing from around 0.7" to 0.9" will support mostly cloudy skies and light rain showers through the day. As high pressure begins to build in from the northwest, the UP dries out by the evening. A ~40 kt LLJ passing over the eastern CWA will help yield some breezy gusts up to 25-30 mph. Skies clear out into Sunday night while winds turn calmer. Dry air, a cooler airmass, and light winds will allow for better radiational cooling and lows ranging in the 30s to lower 40s across much of the area. With some spots potentially falling into the lower to mid 30s (particularly throughout the interior-western and north-central UP), some frost will be possible. High pressure keeps the weather dry through Tuesday morning. Temps warm up from the weekend into the 60s under sunny skies on Monday. With increased mixing to around 900-800mb, higher mixing over the interior west, min RHs are expected in the mid 20s to mid 30s (drier away from the lakeshores and in the interior west). Gusts will be stronger over the east where RHs are not as low; this does flirt with borderline elevated wildfire conditions, but mitigating our threat will be the antecedent wet environment courtesy of plenty of wet weather lately. The next round of showers and storms moves in from the west on Tuesday as a mid level trough moves east from Manitoba to Ontario. The shortwave rotating around it will support a surface low tracking east along the international border from Manitoba to just north of Lake Superior into Tuesday night. Ahead of this, expect increasing southerly flow and warmer temperatures generally in the upper 60s and lower 70s. The cold front tracking east during the evening will yield showers and perhaps some thunderstorms through the evening and hte first half of the night. While bulk shear increases to around 40kts by Tuesday afternoon, little CAPE leaves severe potential low. With troughing over the region through late week and passing embedded shortwaves tracking through, expect on and off rain chances at least through Friday. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 131 AM EDT Sun Jun 9 2024 The same slow-moving low pressure system over Ontario continues to bring a few isolated light rain showers to Upper Michigan tonight, but most places stay dry most of the time. The main feature of interest for this time period is a seasonably strong cold front pushing south across the terminals Sunday morning with winds backing northerly and a batch of low MVFR to IFR cigs expected at all terminals. Northerly upslope flow at SAW may even allow for a brief period of LIFR cigs. Minor vsby restrictions in drizzle/mist are possible at all terminals, but are most likely at SAW. Rapid clearing is expected late on Sunday as a much drier air mass moves into the area. && .MARINE... Issued at 332 PM EDT Sat Jun 8 2024 West winds are expected to remain at or below 20 kts through Sunday morning. Winds increase to 20 to 25 kts, veering northwest, by Sunday afternoon over the east half of the lake as a jet streak passes overhead. There is a 40-60% chance for higher observing platforms over the eastern 3rd of the lake to see gusts approach 30 kts on Sunday. As high pressure builds in from the northwest into Monday, winds fall back below the 20 kt threshold. The next potential for winds to exceed 20 kts is Tuesday into Wednesday when a low pressure system tracks north of Lake Superior, but chances of winds exceeding 20 kts are low (<30%) given the stability over the lake. Winds fall below 20 kts again midweek. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TDUD LONG TERM...LC AVIATION...EK MARINE...LC
Hazardous weather outlook, Jun 8, 3:39 PM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 339 PM EDT Sat Jun 8 2024 MIZ001>007-009>014-084-085-091200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 339 PM EDT Sat Jun 8 2024 /239 PM CDT Sat Jun 8 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible mainly central and east. Some of the strongest storms could produce pea-sized hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A high swim risk is expected over the Lake Superior beaches of Alger County on Sunday. Swimmers should stay out of the water as high waves and rip currents are expected. See the latest Surf Recreational Forecast for additional details. A moderate swim risk is expected over the Lake Superior beaches of Marquette County on Sunday. Non-experienced swimmers should not get into the water due to high waves and rip currents. See the latest Surf Recreational Forecast for additional details. Patchy frost is possible Sunday night across the western interior of Upper Michigan and Monday night across the central interior portions of Upper Michigan away from the Great Lakes shorelines. Thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-091200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 339 PM EDT Sat Jun 8 2024 /239 PM CDT Sat Jun 8 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible over western portions of the lake this afternoon. Some of the strongest storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-091200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 339 PM EDT Sat Jun 8 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. Some could become strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:07 PM EDT | Small Craft Advisory | MQT | 28 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.